Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 10, 2021Hancock County, Ohio County, Kentucky; Perry County, Indiana

NWS Louisville, KY issued this special weather statement at Jul 10, 2021, 5:47 AM CDT for Hancock County, Ohio County, Kentucky; Perry County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 5:47 AM CDT (10:47 UTC)
Expired
Jul 10, 2021, 6:15 AM CDT
In force
28 min
Issued by
NWS Louisville, KY

Counties Perry County, IN, Hancock County, KY, Ohio County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS83 KLMK 101047
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
547 AM CDT Sat Jul 10 2021

INZ089-KYZ023-024-026-027-101115-
Perry-Grayson-Hancock-Ohio-Breckinridge-
547 AM CDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...HANCOCK...
NORTHWESTERN GRAYSON...WESTERN BRECKINRIDGE AND OHIO COUNTIES...

At 547 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Folsomville to near Whitesville to
near Greenville. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tell City, Hartford, Hardinsburg, Hawesville, Beaver Dam, Lewisport,
Cannelton, Cloverport, Leopold and Fordsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3738 8709 3748 8713 3763 8695 3767 8682
      3771 8687 3779 8682 3784 8685 3784 8691
      3790 8692 3789 8699 3793 8698 3802 8680
      3800 8677 3821 8679 3822 8660 3774 8642
      3737 8667 3728 8698 3737 8704 3734 8714
TIME...MOT...LOC 1047Z 254DEG 27KT 3815 8713 3765 8693 3721 8724 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:38 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 2:38 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
338 AM EDT Sat Jul 10 2021

.Short Term...(Today and tonight)
Issued at 335 AM EDT Sat Jul 10 2021

...Stormy Weekend, Locally Heavy Rainfall and Severe Weather
Threat...

MCS located across southern IL/eastern MO continues to drop to the
south-southeast. Looking at radar as well as mesoanalysis, the main
threat with this complex is prog to drop south towards the higher
CAPE values along the Mississippi River into southern IL, far
southeastern MO and western KY. The northeastern segment of the line
looks to work along the tight instability gradient and 70 Td
isodrosotherm. Could see it arrive into our far western Indiana
counties by 5am CDT and continue to push east-southeast and along I-
65 by 7-8am CDT (8-9am EDT). Main threat would be gusty winds and
heavy rainfall later this morning.

Stalled boundary across the KY/TN border will start to lift
northward later today into tonight as a sfc low develops IA/MO and
slowly moves eastward into IL by Sunday morning. Warm front will
lift into southern IN this evening as a south-southwesterly flow
advects warmer moist air into the region. Dew point values will get
into the low 70s with PWAT values between 1.7-2.0 inch range. The
axis of highest PWAT values will be across far western KY into
southern IN and along the Ohio River. With these high PWAT values,
and the warm front quasi-stationary along our northern CWA, this
will be the focus of potentially heavy rainfall and training
thunderstorm activity. WPC has a moderate outlook for excess rain
for that area, and HREF ensemble guidance suggest a good probability
of seeing upwards of 2.50-3.00 of rain over the next 24 hours with
potentially higher amounts in areas that see long duration of
training thunderstorms. In coordination with our neighboring WFO's
decided to issue a Flash Flood Watch across most of our northern and
northwestern CWA for from afternoon into Sunday morning.

Along with the threat of heavy rain, there is the potential for
severe weather. The SPC has areas to the east of I-65 in a marginal
risk, while the western half is in a slight risk for severe storms.
CAPE values later today will range between 1500-2000J/kg but shear
values remain marginal closer to 20-25kts. Main threat from any
severe storms looks to be small hail and damaging winds. Could see a
period of just scattered to isolated active as we go into the
afternoon in wake of the passing morning MCS. Hi-res models start to
indicate the development along the warm front later this afternoon
with more scattered active south across central and southern KY.
Then overnight tonight into early Sunday morning more pronounced
area of convection forms as a strong LLJ of 30-40kts begins to nose
in across western KY into southern IN (west of I-65 and along and
north of I-64) enhancing convection.

&&

.Long Term...(Sunday through Friday)
Issued at 300 AM EDT Sat Jul 10 2021

...Showery/Stormy Pattern Ahead...

Sunday - Tuesday...

A deep closed low will be centered over the mid Mississippi River
Valley to end the weekend and start the new work week. Meanwhile, an
upper ridge will be centered off the the mid Atlantic coast during
the same time. The Ohio River Valley will be situated between these
two features, and we'll see a steady plume of deep moisture (gulf
and some help from atlantic moisture as well) advecting poleward
over our area. This is expected to bring waves of showers and storms
over our area with a very high degree of confidence. However, still
not confident in timing individual waves. As mentioned in the
previous discussion, will continue carrying high pops for each
period, but folks should expect breaks in between waves as well.

Given the high PWAT airmass, and south to north training of each
wave, some areas could start to pick up healthy amounts of rainfall
through this time period. Ensemble plumes are suggesting between 2
and 3 inches across much of our area, however localized higher
amounts of 4 inches will be possible with the most likely locations
along and west of I-65 at this time. Think we'll be able to handle a
good majority of the rainfall, but perhaps a few localized problems
will occur at times, especially for spots that see repeated storms.
In addition, gusty winds will be possible with stronger storms each
afternoon/evening, especially if pockets of stronger instability are
able to develop each PM.

Look for pretty consistent high temperatures each day in the low to
mid 80s. Lows will also stay consistent each night in the upper 60s
and low 70s. Overall, these are smaller diurnal ranges than normal
given the expected heavy cloud cover and rounds of precipitation
limiting heating potential.

Tuesday Night - Friday...

The upper low that had been in place over the mid Mississippi River
Valley earlier will be quickly ejecting NE through the Great Lakes
region by Tuesday night, however plenty of deep moisture will
continue to stream over our region on the western periphery of the
upper ridge now centered along the mid Atlantic coast. Overall, this
looks to be a "drier" period of weather than earlier in the week,
however will still need to carry scattered and mainly diurnally
driven pops through around Thursday. By Friday, models generally
agree that better coverage of showers and storms will approach from
the NW along a cold front trailing from an eastern Canada system.

Temperatures look to be a bit warmer during the mid to late week
time frame as more opportunities for heating will occur. As a
result, will go with values more solidly in the mid to upper 80s,
and if convection holds off any one day then values around 90 are
certainly possible. Mild lows in the upper 60s and low 70s will
continue to be the norm.

&&

.Aviation...(06Z TAF Issuance)
Issued at 135 AM EDT Sat Jul 9 2021

Impacts: Wave of showers/storms this morning after daybreak then
scattered afternoon/evening showers and storms with another possible
wave Saturday night into Sunday morning. All of these storms/showers
could cause periods of MVFR/IFR conditions.

Discussion: Forecast remains mostly dry through the remainder of the
overnight/early morning across all TAF sites with VFR conditions.
Radar and satellite shows a convective complex along I-70 around St.
Louis dropping south-southeast this morning. Some of the
shower/storm activity could work in across our area between 11-17z
in the morning from west to east. It's very possible that this
activity could diminish and break up as it moves through but kept
the possibility in the forecast for all TAF sites. The main threat
would be gusty winds and low VIS from heavy rains.

Boundary currently along the KY/TN border will start to lift
northward during the day as it does we will have a more unstable
atmosphere with winds out of the south between 5-10kts. Could see
more showers/storms develop later this afternoon/evening. The
current guidance suggest the best window for this is between 00-06z
but confidence remains low on timing as the various hi-res models
greatly disagree.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...BJS
Aviation...BTN
Hazardous weather outlook, Jul 10, 3:33 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
433 AM EDT Sat Jul 10 2021

INZ079-KYZ027>029-031>043-045>049-053>057-061>067-070>078-081-082-
110845-
Jefferson-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Madison, Leitchfield, Elizabethtown,
Shepherdsville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
433 AM EDT Sat Jul 10 2021 /333 AM CDT Sat Jul 10 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

First round of showers and storms moves through this morning. More
scattered to isolated showers and storms are possible later this
afternoon and evening with another round of storms late tonight.
Gusty winds, frequent lightning with heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of showers and storms are possible Sunday through the
middle of next week. Total rainfall around 2 inches are likely with
3 to 4 inches possible which could result in localized flooding
issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

INZ076>078-083-084-089>092-KYZ023>026-030-110845-
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Jefferson-
Including the cities of Paoli, Salem, Scottsburg, Jasper, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, and Louisville
433 AM EDT Sat Jul 10 2021 /333 AM CDT Sat Jul 10 2021/

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS
AFTERNOON THROUGH SUNDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

First round of showers and storms moves through this morning. More
scattered to isolated showers and storms are possible later this
afternoon and evening with another round of storms late tonight.
Gusty winds, frequent lightning with heavy rain are possible. Some
storms could produce flash flooding with localized amounts over 2 to
3 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of showers and storms are possible Sunday through the
middle of next week. Total rainfall around 2 inches are likely with
3 to 4 inches possible which could result in localized flooding
issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

BTN/BJS

In the hours before

Special weather statement, Jul 10, 5:47 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 AM CDT Sat Jul 10 2021

INZ089-KYZ023-024-026-027-101115-
Perry-Grayson-Hancock-Ohio-Breckinridge-
547 AM CDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...HANCOCK...
NORTHWESTERN GRAYSON...WESTERN BRECKINRIDGE AND OHIO COUNTIES...

At 547 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Folsomville to near Whitesville to
near Greenville. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tell City, Hartford, Hardinsburg, Hawesville, Beaver Dam, Lewisport,
Cannelton, Cloverport, Leopold and Fordsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3738 8709 3748 8713 3763 8695 3767 8682
      3771 8687 3779 8682 3784 8685 3784 8691
      3790 8692 3789 8699 3793 8698 3802 8680
      3800 8677 3821 8679 3822 8660 3774 8642
      3737 8667 3728 8698 3737 8704 3734 8714
TIME...MOT...LOC 1047Z 254DEG 27KT 3815 8713 3765 8693 3721 8724

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:48 AM CDTFlash Flood WatchLMKAllen, Barren, Breckinridge, Butler, Edmonson, Grayson and 12 more26 hr
Jul 10, 7:57 AM CDTSpecial Weather StatementLMKTaylor33 min
Jul 10, 1:49 PM CDTSpecial Weather StatementLMKBarren26 min
Jul 10, 2:09 PM CDTSpecial Weather StatementLMKButler36 min
Jul 10, 2:16 PM CDTSpecial Weather StatementLMKBarren29 min
Jul 10, 2:17 PM CDTSpecial Weather StatementLMKCumberland28 min
Jul 10, 2:37 PM CDTSpecial Weather StatementLMKWarren23 min
Jul 10, 2:47 PM CDTAreal Flood AdvisoryLMKButler, Logan, Warren3 hr
Jul 10, 2:52 PM CDTSpecial Weather StatementLMKBarren23 min
Jul 10, 3:18 PM CDTSpecial Weather StatementLMKEdmonson27 min
Jul 10, 3:20 PM CDTSpecial Weather StatementLMKHart25 min
Jul 10, 3:37 PM CDTSpecial Weather StatementLMKAdair, Russell23 min
Jul 10, 3:48 PM CDTSpecial Weather StatementLMKGreen, Hart27 min
Jul 10, 3:50 PM CDTSpecial Weather StatementLMKBarren25 min
Jul 10, 4:07 PM CDTSpecial Weather StatementLMKHardin23 min
Jul 10, 4:13 PM CDTSpecial Weather StatementLMKLarue32 min
Jul 10, 4:39 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Ohio36 min
Jul 10, 4:44 PM CDTSpecial Weather StatementLMKCasey31 min
Jul 10, 4:58 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion17 min
Jul 10, 5:23 PM CDTAreal Flood AdvisoryLMKBreckinridge3 hr
Jul 10, 5:53 PM CDTSpecial Weather StatementLMKJefferson22 min
Jul 10, 5:56 PM CDTSevere Thunderstorm WarningLMKJefferson34 min
Jul 10, 6:42 PM CDTSpecial Weather StatementLMKOldham, Trimble33 min
Jul 10, 5:59 AM CDTSpecial Weather StatementLMKDubois46 min
Jul 10, 5:06 PM CDTSpecial Weather StatementLMKDubois, Perry39 min
Jul 10, 5:39 PM CDTSpecial Weather StatementLMKFloyd, Harrison36 min
Jul 10, 5:42 PM CDTSpecial Weather StatementLMKCrawford, Dubois, Orange33 min
Jul 10, 6:08 PM CDTSevere Thunderstorm WarningLMKCrawford, Orange, Washington37 min
Jul 10, 6:14 PM CDTSpecial Weather StatementLMKClark46 min
Jul 10, 6:25 PM CDTSevere Thunderstorm WarningLMKClark20 min
Jul 10, 6:35 PM CDTSpecial Weather StatementLMKOrange25 min
Jul 10, 6:51 PM CDTSpecial Weather StatementLMKJefferson, Scott, Washington24 min

Nearby

Special Weather Statements in Kentucky, 2021Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.